Tag Archives: antifungal treatment

Catch Up Mondays: Why did my face feel like it was being pulled apart? – revisited

This was originally posted on June 13, 2012.  Surprisingly when I have looked at the search engine terms that have led others to my blog, this has been a question posed more than once.  I guess I am not the only one who has felt like this.  — A side note is that at the end I talked about my cover photos – – the cover is done and everything has been submitted.  Hooray!

Valentine’s Day 2001 was anything but romantic. I had been on the IV for a few days and the antifungal drug and oral antibiotic for close to a week. I had gone to work as usual…..Shortly around noon, my throat began to feel restricted. I tried to wait it out. Finally I phoned Dr. D. He suggested that I go to the emergency room. I drove myself to the hospital, which, I realize now, was probably not the smartest thing to do.  While waiting to be seen, I phoned Sarah. I asked her to pick up her father as soon as he got in from school and to drive him to meet me at the hospital emergency room.

The constriction in my throat began to get worse and I was beginning to have tremors. My face felt like it was being pulled apart. The ER doctor came in. I told him—in between spasms in my throat and face—that I was having an allergic reaction to one or more of the medications that I was taking. He asked what medications I was taking and why I had an IV line…..

The ER doctor had the gall to tell me that my reactions were not typical of allergic reactions. I was just having an anxiety attack.

Later the next day while Sarah was visiting and helping me make soup, I began having problems again.  In my book I continue to write:

Some of the same symptoms began while we were working on the soup. My throat began to get tight and feel constricted. We phoned Dr. D, and he told me to come to his office. Unfortunately, he was not in his local office. Sarah drove me about six miles to see him at his other office.

By the time we reached Dr. D’s office, I was beginning to have tremors. He ordered an EKG and had my blood sugar tested. My EKG was normal, as was my blood sugar level.

The tremors and spasms in my face and neck continued to get worse. This time, however, I also began to have tremors on the right side of my body. My right hand and leg would shake. During the spasms in my neck, I had difficulty breathing. The doctor’s staff would ask me questions. I would not answer right away so they would ask them again. I had no control over my body. I had to wait for the tremors and spasms to stop to answer questions. It was if I were riding a wave. I would have a spasm and tremors and then it would stop, only to start up again within seconds. It was almost like a seizure.

I was so frightened, and I hated that my Sarah had to see me in this state. I didn’t want to die here, not like this!

Dr. D ordered an ambulance to take me to the hospital. The tremors and spasms were getting out of control and I needed to be in a hospital setting. I remember hearing his nurse asking if he wanted lights and sirens. He responded yes! He wanted the ambulance there as soon as possible. Hearing the urgency in his voice only made me more terrified.       

I became increasingly sicker and had a fourth sinus surgery while in the hospital and developed so many problems that we had to stop most of my medications to see what was causing what.  I was on an oral antifungal, oral antibiotic and IV antibiotic.   After all this, I thought the worst was over and my journey towards wellness would begin.  I had no idea what was to come.   The tremors and the pulling apart feeling in my face (as if someone was taking my skin and stretching it over facial bones that were too big for it) soon came to be a common occurrence when I reacted to chemicals and molds.

It is because of the skeptics like the doctor in the ER on my first visit and those who know I have been sick but not really known what I have gone through that I have written my book.  There are still so many out there who do not believe mold can make you chronically ill and that there is such a thing as multiple chemical sensitivity.   I hope to have the final edits soon so that I can get my cover photos done and submit it.       

When does a Herxheimer reaction start?

When does a Herxheimer reaction start?  This was a search engine search that led someone to my blog most likely because of my post titled “What does flea medicine and antifungals have in common?”  In this post I talk about taking small amounts of antifungals and then experiencing a Herxheimer reaction.

I did a quick search on Herxheimer reactions to see what was said about them in comparison with my own reactions, symptoms and time frame of onset.  In my previous post I described a Herxheimer reaction.  A Herxheimer reaction sometimes just called a Herx is when the bacteria, or fungus in my case, start dying off they release endotoxins.  If more endotoxins are released than the body can rid itself of severe symptoms can occur.

What I learned in my search was that these symptoms are varied, may be unexpected, subjective or objective.  Some patients have noted that these reactions make their disease symptoms seem suddenly worse.  Along with exacerbation of the original symptoms new symptoms may also develop.  Many of these symptoms reported have been (those I experience/experienced are in blue):  increased joint or muscle pain, headaches, chills, low fever, drop in blood pressure, hives, rash, heavy perspiration,  nausea, bloating, dizziness, constipation, heart palpitations, flu-like symptoms, mental confusion, uncoordinated movements, difficulty breathingthroat swelling and coughing.

The onset, frequency and duration are very individualistic.  The onset of a Herxheimer reaction can be as quickly as 1-2 hours up to 10 days. The first time I experienced it was a couple of days after starting the antifungal, Lamisil, and increasing it from 1/16 of a table to 1/8 of a tablet.  The second time I experienced it was about an hour after taking a new antifungal drug because the Lamisil was making me ill.   Some patients experience this reaction only once or twice and others continue some sort of Herxheimer reaction throughout their course of treatment.  Some have found that Benadryl is helpful during a reaction.  For me the answer was an epi-pen (epinephrine in an injectable pen) to stop the reactions.  I relied on my epi-pen more than once to get through these types of reactions.  I did use Benadryl during some of my antifungal nebulized treatments to avoid having all the symptoms it caused.  I was taking Amphotericin-B, sometimes referred to as Ampho-terrible, through a sinus nebulizer.  The first time I took it I developed a horrible cough and was told by the pharmacy to take my ventolin inhaler 15 minutes before my treatment.  The second time I took my treatment I developed tightness in my chest.  I was then advised to take Benadryl along with my inhaler 15 minutes before treatment.  A year later when I needed Benadryl to help me get through reactions to a much-needed antibiotic, I had a horrible reaction to it.

Another thing I found interesting was that for some the reactions can last for quite some time or over the entire course of treatment.  I ran a low-grade fever for six months or more.  The fever was anywhere from 99.7 to 100.9. 

In answer to the question of when a Herxheimer reaction starts, there is no definitive answer.  Everyone’s reaction and time frame is individualistic.  It is probably a good idea to document the onset of symptoms as well as the type of reactions in relation to  the start of any new medication or treatment.  I would also recommend documenting anything such as Benadryl that may have relieved the symptoms, the duration of symptoms and whether or not they occur more than once.  Most importantly I strongly urge anyone who believes they are suffering from a Herxheimer reaction to contact their physician for advice.

Disclaimer:  While many illnesses and treatments may have  things in common, each illness and its treatment is individualistic.   Nothing I write in my blog posts should be construed as medical advice.  All decisions about your health and treatment should be made in consultation with your physician or other licenced health care provider.